Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 8, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Mar 28, 2005, 3:08 PM EST for Essex County, City of Norfolk, City of Virginia Beach, Virginia. It was in force for 194 days. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2005, 3:08 PM EST (20:08 UTC)
- Expired
- Oct 8, 2005, 3:30 PM EDT
- In force
- 194 days
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties City of Norfolk, VA, City of Virginia Beach, VA, Essex County, VA
The radar
The Norfolk radar (KAKQ), 58 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 412 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 300 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 11:20 AM EST, 3 hours 48 minutes earlier.
Area forecast discussion, Mar 28, 11:20 AM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1120 AM EST MON MAR 28 2005 WILL BE SENDING A QUICK ZFP AND GRID UPDATE TO ACCOUNT FOR RADAR TRENDS. TORNADO WATCH CONTINUES ACRS EXTREME SRN VA AND NE NC. SO FAR NO SVR TSTMS HAVE OCCURRED SO FAR...STRONGEST LINE CURRENTLY IS LOCATED FROM JUST SE OF RIC SWD INTO NORTHAMPTON CNTY NC...TRACKING E. W/ STRGST PORTION OF LOW LVL JET OFF THE COAST...SHEAR IS NOT AS IMPRESSIVE AS EARLIER THIS MRNG. LATEST SATL SHOWS DRY SLOT APPRCHNG SW CNTYS OF CWA SO WILL CONTINUE FCST FOR PSNNY SKIES ERLY THIS AFTN FOR APRROX SE 1/2 CWA. RUC MODEL SHOWS UPR LOW CNTRD OVR WRN 1/2 CWA BY LATE AFTN...W/ STRG VORT MAX MVG THRU SRN NC. COLD POOL ALOFT...STEEP MID LAPSE RATES...AND SOME ADDED INSTABILITY IN AREAS THAT SEE A LITTLE SUN WILL SET THE STAGE FOR SCTD TSTM ACTIVITY THIS AFTN JUST ABOUT ANYWHERE. SVR THREAT WILL BE LG HAIL (AS WET BULB ZERO HGT DROPS TO BTWN 7K-9K FT)...AND GUSTY WINDS. ...PREVIOUS AFD ISSUED AT 245 AM EST MON MAR 28 BELOW.... .SHORT TERM (TODAY THROUGH TUESDAY)... MDLS CONSISTENT IN BRINGING SFC/UPR LOW ACRS RGN NEXT 24 HRS. RAIN AHD OF THESE SYSTMS WORKING INTO CWA ATTM...ALTHO HVYST APPRS DESTINED FOR WRN PTNS OF CWA. MDLS HAVE DONE AN ABYSSMAL JOB WITH QPF LAST 24 HRS. STILL THINK THATS THE CASE...AS HAVE A HARD TIME SEEING WIDESPREAD AMOUNTS OVER 1 INCH IN OUR CWA. FOG A BIT OF A PROBLEM INLAND AREAS THIS MORNING...HAVE SPS COVERING THIS AS IT DOES NOT APPEAR WIDESPREAD. HWVR...THINK IT WILL LINGER THROUGH MRNG RUSH HOUR MOST PLACES ITS CURRENLY OCCURRING. IN ANY EVENT...THINK SVR POTENTIAL THE BIGGER ISSUE TDA. NO WATCHES CURRENTLY IN EFFECT ANYWHERE...AND WHILE SOME TSTMS SEEN IN WRN NC SWD INTO WCNTRL SC...AMS OVER RGN WILL BE MRGLLY UNSTBL AT BEST THIS MORNING. THUS...THINK ONLY LMTD CHC FOR SVR BEFORE 15Z. THEREAFTER...XPC SOME CLRG TO TAKE PLACE...AND THIS SHOULD ALLOW AMS TO DESTBLZ RPDLY. STEEP LAPSE RATES ACRS RGNTHIS AFTN/EVENING...AS CD POOL ALF MOVES OVER AREA. AM THUS FAIRLY CONFIDENT SOME SVCR STMS WILL DVLPT ACRS CWA. THINK BEST AREA WILL BE ALG/S OF A FVX TO WAL LINE...AS MDLS SUGG WRN/NRN PTNS OF RGN TO REMAIN EITHER WEDGED OR SEEING MODIFIED AMS. TEMPS LKLY TO HAVE WIDE RANGE TDA. WOULD NOT BE SURPRISED FOR WRN/NRN PTNS OF CWA TO REMAIN IN THE MID 50S...WITH LOW TO MID 70S SRN/SERN PTNS. HAVE NOT GONE THIS DRAMATIC IN GRIDS...ALTHO DO HAVE AB OUT A 15 DEG SPREAD FROM NW TO SE. UPR SYS MOVES ACRS RGN TNGT/TUE MRNG...WITH LINGERING SHWRS/LGT RAIN CONTINUING TO END FROM W TO E. SUN SHOULD BREAK OUT MOST AREAS BY TUE AFTN...WITH TEMPS RESPONDING ACCORDINGLY. HAVE MADE LTL CHG TO ERYR FCST HIGHS FOR TUE. && .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)... WED/THU SHOULD BE WARMEST PAIR OF DAYS SINCE EARLY JANUARY...WITH 70S MOST INLAND AREAS. UNFORTUNATELY...THOSE ALONG THE BAY/OCEAN WILL NOT BE AS LUCKY...SPCLY WED. ELY FLOW OFF OCEAN SHOULD KEEP TEMPS 10 DEG OR SO COOLER THESE AREAS WED...AND 3-5 DEG COOLER ON THU. NEXT SYS COMES THROUGH FRI/SAT. WAS TEMPTED TO BITE ON GFS PCPN FOR THU NIGHT...BUT EVOLUTION LOOKS A LITTLE STRANGE...SO KEPT OUR FOR NOW. && .AVIATION... IFR/LIFR EVERYWHERE THIS MRNG SHOULD PRST ALG/N OF A FVX TO WAL LINE MOST OF DAY. XPC SRN TAF SITES TO COME UP TO MVFR. COULD BE VFR DEPENDING UPON HOW DRY SLOT IMPACTS CLDS. && .MARINE... SCA ALL AREAS THRU TNGT...AND PSBLY TUE. COULD BE SVRL HRS BLO SCA CRITERIA DURING THIS PERIOD...AS SFC LOW MOVES ACRS AND GRADIENT TEMPORARILY SLACKENS. WILL NOT GET FANCY AT THIS POINT HWVR. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...SMALL CRAFT ADVISORY ANZ630>633 AND ANZ650-652-654-656-658. && UPDATE...BROWN
Hazardous weather outlook, Mar 28, 5:35 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 535 AM EST MON MAR 28 2005 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291030- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 535 AM EST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS MUCH OF THE MID ATLANTIC REGION. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ACROSS CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. SEE SPSAKQ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY AND THIS EVENING...ESPECIALLY ACROSS CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA. SAMMLER
In the hours before
Special weather statement, Mar 28, 9:10 AM EST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 910 AM EST MON MAR 28 2005 NCZ012>017-030>032-102-VAZ079-087-088-092-093-095>098-281800- BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC- EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA-HERTFORD NC- ISLE OF WIGHT VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-PASQUOTANK NC- PERQUIMANS NC-SOUTHAMPTON VA-SUFFOLK VA-SUSSEX VA-VIRGINIA BEACH VA- WESTERN CURRITUCK NC- ...TORNADO WATCH 102 IS IN EFFECT UNTIL 100 PM EST... THIS WATCH IS OVER SOUTHEASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA. STRONG LOW PRESSURE IS DEVELOPING WEST OF THE AREA THIS MORNING. THIS IS PUSHING A WARM FRONT NORTH THROUGH THE AREA. THIS IS GENERATING THUNDERSTORMS OVER THE WATCH AREA. BECAUSE OF THE STRONG LOW LEVEL WINDS THERE IS THE POTENTIAL FOR TORNADO DEVELOPMENT WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Mar 28, 12:01 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1201 PM EST MON MAR 28 2005 VAZ084-088>091-093-094-096-281745- GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-NEWPORT NEWS/HAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-YORK VA- 1201 PM EST MON MAR 28 2005 ...STRONG THUNDERSTORMS MOVING INTO VIRGINIA PENINSULA... AT 1201 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM SURRY TO 6 MILES WEST OF HOLLAND...OR FROM SURRY TO FRANKLIN...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... HOLLAND AROUND 1215 PM EST... WINDSOR AROUND 1225 PM EST... WILLIAMSBURG AROUND 1230 PM EST... QUEENS LAKE AROUND 1240 PM EST... SMITHFIELD AROUND 1245 PM EST... WIND GUSTS TO 45 MPH...FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE STORM. HEAVY RAINFALL WILL CAUSE RAPID PONDING OF WATER ON ROAD AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
Special weather statement, Mar 28, 12:04 PM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1204 PM EST MON MAR 28 2005 NCZ012>017-030>032-102-VAZ079-087-088-092-093-095>098-281800- BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC- EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA-HERTFORD NC- ISLE OF WIGHT VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-PASQUOTANK NC- PERQUIMANS NC-SOUTHAMPTON VA-SUFFOLK VA-SUSSEX VA-VIRGINIA BEACH VA- WESTERN CURRITUCK NC- ...TORNADO WATCH CANCELLED... A COLD FRONT IS MOVING ACROSS THE AREA NOW. THIS MAY STILL TRIGGER A FEW THUNDERSTORMS AS IT PASSES. HOWEVER THE THREAT FOR TORNADO OR SEVERE WEATHER WITH THESE THUNDERSTORMS HAS DIMINISHED. THESE THUNDERSTORMS MAY BE ACCOMPANIED BY BRIEF HEAVY RAIN AND WINDS UP TO 40 MPH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Mar 28, 1:49 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 149 PM EST MON MAR 28 2005 VAZ062>064-070>072-082-083-281930- CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-KING WILLIAM VA-NEW KENT VA- 149 PM EST MON MAR 28 2005 ...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA... AT 149 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 11 MILES WEST OF ASHLAND TO 5 MILES SOUTHWEST OF COLONIAL HEIGHTS...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... DOWNTOWN RICHMOND AROUND 155 PM EST... ASHLAND AROUND 205 PM EST... MECHANICSVILLE AROUND 210 PM EST... CHARLES CITY AROUND 230 PM EST... EXPECT HAIL...FREQUENT DANGEROUS LIGHTNING...AND HEAVY RAINFALL IN THE PATH OF THESE STORM. RAINFALL RATES UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
Special weather statement, Mar 28, 2:19 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 219 PM EST MON MAR 28 2005 VAZ063-064-071>074-282000- CAROLINE VA-ESSEX VA-HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA- 219 PM EST MON MAR 28 2005 ...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA... AT 219 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 17 MILES WEST OF MILFORD TO HIGHLAND SPRINGS...OR FROM 13 MILES EAST OF MINERAL TO HIGHLAND SPRINGS...MOVING EAST AT 40 MPH. THE LINE OF STORMS WILL BE NEAR... MILFORD AROUND 235 PM... BOWLING GREEN AROUND 240 PM EST... KING WILLIAM AROUND 245 PM EST... SAINT STEPHENS CHURCH AROUND 250 PM EST... WEST POINT AROUND 255 PM EST... WIND GUSTS TO 50 MPH...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING...AND VERY HEAVY RAINFALL MAY OCCUR WITH THIS LINE OF THUNDERSTORMS. RAINFALL RATES UP TO ONE INCH PER HOUR MAY CAUSE RAPID PONDING OF WATER ON ROADS AND LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:55 AM EST | Severe Thunderstorm Warning | AKQ | Mecklenburg | 194 days |
| Mar 28, 9:26 AM EST | Special Marine Warning | AKQ | 49 min | |
| Mar 28, 3:38 PM EST | Severe Thunderstorm Warning | AKQ | Chesterfield, Cumberland, Prince Edward | 246 days |
| Mar 28, 4:11 PM EST | Severe Thunderstorm Warning | AKQ | Lunenburg, Nottoway, Prince Edward, Richmond | 246 days |
| Mar 28, 4:52 PM EST | Severe Thunderstorm Warning | AKQ | Goochland, Hanover, Powhatan | 246 days |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.